Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS North Platte, NE

June 6, 2020Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 6, 2020, 7:01 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2020, 7:01 PM MDT (01:01 UTC)
Expired
Jun 6, 2020, 7:45 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:03 PM MDTTSTM WND GST 694 Se Gordon, NE
Jun 6, 7:05 PM MDTTSTM WND GST 60Gordon, NE
Jun 6, 7:10 PM MDTTSTM WND GST 61Gordon, NE
Jun 6, 7:15 PM MDTTSTM WND DMG11 E Gordon, NEPOWER POLE SNAPPED ALONG HIGHWAY 20 AT MM 117. REPORT WITH PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jun 6, 7:22 PM MDTTSTM WND GST 5023 Ne Ellsworth, NEWIND STILL BLOWING DURING CALL, BUT WEAKENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1594 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS53 KLBF 070101
SVRLBF
NEC031-075-161-070145-
/O.NEW.KLBF.SV.W.0074.200607T0101Z-200607T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
701 PM MDT Sat Jun 6 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Cherry County in north central Nebraska...
  Northern Grant County in west central Nebraska...
  Eastern Sheridan County in the Panhandle of Nebraska...

* Until 745 PM MDT.

* At 700 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Gordon to 20 miles east of
  Rushville to near Ashby, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Gordon, Ellsworth, Merriman, Medicine Lake, Clinton, Speckel Meir
  Lake, Eli, Big Hill, Dipping Vat Meadow, Billys Lake, Lone Butte,
  Irwin, Intersection of Highway 61 and Survey Valley Road, Rock
  Hill, Hoover Lake, Indian Hill, Whitman Road crossing the North
  Branch of the Middle Loup River, Sevenmile Hill, Watson Lake and
  Highway 61 crossing the Snake River.

This includes the following highways...
 Highway 20 between mile markers 93 and 158.
 Highway 2 between mile markers 117 and 129.
 Highway 61 between mile markers 163 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across the Panhandle. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! 
&&

LAT...LON 4298 10127 4211 10124 4200 10219 4201 10231
      4296 10248 4298 10245
TIME...MOT...LOC 0100Z 238DEG 47KT 4293 10234 4261 10208 4204 10204 

HAIL...<.75IN
WIND...70MPH
 
$$

JWS
1 follow-up statement
992 
WWUS53 KLBF 070144
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
744 PM MDT Sat Jun 6 2020

NEC031-075-161-070153-
/O.EXP.KLBF.SV.W.0074.000000T0000Z-200607T0145Z/
Cherry NE-Grant NE-Sheridan NE-
744 PM MDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHERRY...NORTHERN
GRANT AND EASTERN SHERIDAN COUNTIES WILL EXPIRE AT 745 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4298 10127 4211 10124 4200 10219 4201 10231
      4296 10248 4298 10245
TIME...MOT...LOC 0143Z 238DEG 47KT 4323 10169 4291 10143 4234 10139 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:21 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 6, 5:21 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
621 PM CDT Sat Jun 6 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 233 PM CDT Sat Jun 6 2020

The thunderstorm forecast tonight and again Sunday afternoon follows
the short term model blend plus the NAMnest which was fairly
aggressive with the storm activity advancing east through wrn
Nebraska tonight and redeveloping farther east and south Sunday
afternoon.

A few strong to severe storms formed this morning and this afternoon
in the warm sector along and north of a advancing warm front. This
storm activity will lift north into SD this afternoon and present a
strongly capped atmosphere across much of ncntl and southwest
Nebraska tonight. The forecast allows for isolated severe storms
in the warm sector across swrn and ncntl Nebraska this afternoon
and this evening.

One or two clusters of strong to severe storms should move
through western Nebraska late this afternoon and this evening also.
The CAMS and SPC suggests wind damage and large hail will be the
primary threat. This storm activity should begin to weaken around
03z this evening. The CAMs show storm motions of 60 mph but the
RAP model soundings show the Bunkers right moving storm motion
much slower near 35 mph and just the left moving storm motion near
50 mph.

All of this storm activity should begin to weaken around 03z this
evening according to the NAMnest and redevelop Sunday afternoon
farther east near highway 83. The forecast leans on the NAMnest
Sunday afternoon allowing for storms to form south of Interstate
80 across swrn Nebraska. This storm activity should also weaken
early in the evening Sunday. This forecast is close to the SPC day
two severe weather outlook. Wind fields aloft relative to the
instability appear to be quite strong across srn Nebraska
suggesting isolated storm development there. To the north, MLCAPE
near 3000J/KG and midlevel winds around 50kts will support
scattered supercells.

.LONG TERM...(Monday through Saturday)
Issued at 233 PM CDT Sat Jun 6 2020

WPC suggested a flood risk across ncntl Nebraska Monday
associated with a stalled Pacific cold front, strong winds aloft
and precipitable water near 1.5 inches. The key to this forecast
would be the location of the front which could be a bit farther
east or west depending on the upper level forcing and convection
events tonight and Sunday. SPC suggested a severe weather threat
in the same area. Storm development is possible ahead, along and
behind the front.

This weather system should be clear of wrn and ncntl Nebraska with a
continued chance of showers and thunderstorms associated with cold
air aloft. The forecast Wednesday through Saturday is dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat Jun 6 2020

A powerful squall line underway across Wyoming and Colorado this
evening will sweep into wrn Nebraska and weaken near highway 83
around midnight.

VFR is expected from 08z tonight through 21z Sunday across all of
wrn and ncntl Nebraska.

Isolated to scattered thunderstorm development is expected along
and near highway 83 beginning 21z Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 6, 2:20 PM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Sat Jun 6 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Sat Jun 6 2020 /220 PM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected through this
evening across much of western and north central Nebraska. Any
storms that form are capable of producing large hail, 1 inch in
diameter or greater, damaging winds, and heavy rainfall. The area
of greatest concern will generally be along and north of a line
from Lamar to Thedford to Brute. However, isolated severe storms
can from across southwest and north central Nebraska. The overall
threat of a tornado is low, however an isolated tornado cannot be
ruled out for far northern nebraska.

Stay tuned to later forecasts for more details regarding this
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Severe thunderstorms will be possible once again Sunday and
Monday as the atmosphere remains unstable. Large hail and
damaging wind would be expected with any storm that develops. The
greatest risk of storms Sunday will be across northern Nebraska
and south into the Sandhills. On Monday, the focus of severe
weather moves east with the greatest chances along and east of a
line from Hayes Center to Ainsworth to Butte.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 6, 1:31 PM MDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
231 PM CDT Sat Jun 6 2020

NEZ036-059-062015-
McPherson NE-Lincoln NE-
231 PM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND SOUTHEASTERN
MCPHERSON COUNTIES UNTIL 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Maloney State Recreation Area, or 11 miles south of North
Platte, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
North Platte, Hershey, Maxwell, Lake Maloney State Recreation Area,
North Platte Airport, Keith and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 164 and 192.
 Highway 83 between mile markers 63 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4083 10076 4097 10107 4141 10095 4122 10028
TIME...MOT...LOC 1931Z 204DEG 51KT 4098 10081

Gomez
Special weather statement, Jun 6, 2:02 PM MDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
302 PM CDT Sat Jun 6 2020

NEZ023-024-035-036-057-062045-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Keith NE-
302 PM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...SOUTHEASTERN
GRANT...NORTHERN KEITH...SOUTHWESTERN HOOKER AND NORTHWESTERN
MCPHERSON COUNTIES UNTIL 345 PM CDT/245 PM MDT/...

At 302 PM CDT/202 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Arthur, moving north at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arthur, Green Lake, Bucktail Lake, Sand Beach Lake, Lena, Sand Puddin
Lake, Three Mile Lake, Flatts, Big Lamunyon Flats, Bucktail, Cogill
Lake and Calora.

This includes the following highways...
 Highway 61 between mile markers 113 and 115, between mile markers
121 and 132, and between mile markers 134 and 135.
 Highway 92 between mile markers 165 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4137 10158 4141 10172 4184 10171 4171 10116
TIME...MOT...LOC 2002Z 202DEG 46KT 4147 10162

Gomez
Special weather statement, Jun 6, 2:16 PM MDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
316 PM CDT Sat Jun 6 2020

NEZ036-059-062030-
McPherson NE-Lincoln NE-
316 PM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND CENTRAL
MCPHERSON COUNTIES UNTIL 330 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tryon.

This includes the following highways...
 Highway 92 between mile markers 201 and 207.
 Highway 97 between mile markers 32 and 38.

LAT...LON 4135 10095 4138 10103 4166 10102 4164 10085
TIME...MOT...LOC 2015Z 204DEG 38KT 4147 10093

Gomez
Local storm report, Jun 6, 6:48 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
748 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     3 SW ANTIOCH            42.04N 102.66W
06/06/2020  E60 MPH          SHERIDAN           NE   PUBLIC

            WIND GUSTS OF AT LEAST 60 MPH

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:16 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan44 min
Jun 6, 6:43 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Grant, Keith47 min
Jun 6, 7:04 PM MDTSpecial Weather StatementLBFChase, Perkins41 min
Jun 6, 7:33 PM MDTSpecial Weather StatementLBFArthur, Grant, Keith42 min
Jun 6, 7:44 PM MDTSpecial Weather StatementLBFChase, Hayes, Perkins46 min
Jun 6, 7:46 PM MDTSpecial Weather StatementLBFCherry44 min
Jun 6, 7:59 PM MDTSpecial Weather StatementLBFHooker, Lincoln, Logan, McPherson, Thomas46 min
Jun 6, 8:22 PM MDTSpecial Weather StatementLBFArthur, Deuel, Garden, Grant, Keith38 min
Jun 6, 8:25 PM MDTSpecial Weather StatementLBFHayes50 min
Jun 6, 8:28 PM MDTSpecial Weather StatementLBFBrown, Cherry47 min
Jun 6, 8:35 PM MDTSpecial Weather StatementLBFBlaine, Lincoln, Logan, Thomas40 min
Jun 6, 8:59 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha46 min
Jun 6, 9:14 PM MDTSpecial Weather StatementLBFCherry46 min
Jun 6, 9:25 PM MDTSpecial Weather StatementLBFBlaine, Brown50 min
Jun 6, 9:31 PM MDTSpecial Weather StatementLBFHooker, McPherson, Thomas29 min
Jun 6, 9:47 PM MDTSpecial Weather StatementLBFKeya Paha43 min
Jun 6, 10:30 PM MDTSpecial Weather StatementLBFBrown45 min
Jun 6, 10:39 PM MDTSpecial Weather StatementLBFBrown, Keya Paha51 min
Jun 7, 1:06 PM MDTFlood WatchLBFBlaine, Boyd, Brown, Custer, Garfield, Holt and 3 more53 hr
Jun 7, 2:52 PM MDTHigh Wind WarningLBFChase, Custer, Frontier, Hayes, Lincoln, Perkins8 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.